Washington Overdose Deaths Increased Significantly During First Half of 2020

Posted

The use of the potent opioid Fentanyl contributed to a significant rise in Washington overdose deaths during the first half of 2020, according to state data released Friday.

The state reported 835 overdose deaths in the first six months of 2020, indicating a 38% increase in such deaths compared to the same time period in 2019. During that time, deaths involving fentanyl more than doubled from 137 to 309, the release read.

The ongoing coronavirus pandemic may be connected to the increase in deaths as well, said Bob Lutz, the state Department of Health's medical adviser for COVID-19 reponse.

"The COVID-19 pandemic has affected all of us," Lutz said. "Those Washingtonians with substance use disorder may have found themselves using more frequently, and unfortunately, the data suggest they are also overdosing more often."

However, Thurston County doesn't appear to be part of the trend, remaining stead year over year.

In the first two quarters of 2020, 20 Thurston County residents died after using any drug, including six who died after using fentanyl, according to state data. In the first six months of 2019, 20 residents also died after using any drug, including five who died after using fentanyl.

Overall, Thurston County has a 12.2 overdose rate for any drug and a 7.7 overdose rate for any opioid during the combined years of 2015 to 2019, according to the data. The county also has a 74.4 hospitalization rate for any drug and a 15.3 hospitalization rate for any opioid during the combined years of 2017 to 2019.

State data indicates the drug overdose mortality rate in Thurston County is lower than the state rate during the combined years of 2015 to 2019.

Data for 2020 is still preliminary and may be updated as more investigations close and hospitals submit more data, according to the DOH data dashboard.

Overdose deaths often involve more than one substance and have disproportionately impacted racial and ethnic groups with inequitable health outcomes, according to the release. Such groups include Native Americas, Hispanics and Black people.

Fentanyl is a synthetic opioid about 100 times stronger than morphine that was originally developed for cancer patients, according to the U.S. Drug Enforcement Administration.

The opioid has been increasingly found in counterfeit pills made to look like prescription opioid pills with M30 or A215 imprints, the release read. It also has been found mixed with powders and black tar heroin, often without the user's knowledge.

To avoid an overdose, the DOH recommends people not use drugs alone and start slow to gauge their strength. Anyone using drugs alone is encouraged to call the Never Use Alone Hotline at 800-484-3731.

Signs of overdose include inability to wake up, slow or no breathing, and blue, gray or ashy skin, lips or fingernails. The DOH also recommends people around drug users keep at least two doses of naloxone, also called Narcan, which can reverse the effects of an overdose.

In the event of an overdose, the DOH recommends people call 911, give naloxone and perform rescue breathing. Naloxone can be purchased at a pharmacy without seeing a doctor, and neither a victim nor person assisting them can be prosecuted for drug possession, the release read.

___

(c)2021 The Olympian (Olympia, Wash.)

Visit The Olympian (Olympia, Wash.) at www.theolympian.com

Distributed by Tribune Content Agency, LLC.

Comments

No comments on this story | Please log in to comment by clicking here
Please log in or register to add your comment